|Cause or Effect or Cause ...
Apr 4, 2003
Hello. I realize there is no Simple answer to this question, and I perhaps not call it a question. Of all the side effects that lead to more serious physical problems i.e. Heart problems, or neurological etc. that would be considered life threatening and or the possible the leading cause of death (yes which did what, did the drugs cause the deadly condition or did the virus lead to the heart attack, stroke who is to say)
Again it really is not a question and I have attempted to read the mortality stats from CDC but it is not written to be understood. And sure the other parts of the equation what combination of medication, how long on them, life factor smoker etc. I guess I am attempting to determine in my mind if of those who eventually die and happen to be HIV positive are the deaths in the overwhelming majority due to opportunistic infection or is the more and more as people remain on drugs longer and longer a percentage who have good numbers and die of heart attack.
It is really much to complex a inquiry it is just that I still feel that medications though presently seem to be prolonging life what is the back door effect of taking such total body toxins for a prolonged period of time?
| Response from Dr. Boyle
I think your bottom line question is: Do the benefits of antiretroviral therapy outweigh the risks? The answer is that that depends on the individual and their stage of HIV disease. Clearly, antiretroviral therapy has saved lives and for many HIV patients has been an almost miraculous occurrence. It is also clear, however, that these medications can cause some toxicites, inluding possibly heart attacks although this remains controversial with some studies showing no association while others show an association. Clinicians and patients must balance these risks and benefits in deciding when to start antiretroviral therapy, but the data are crystal clear that in patients with lower CD4 counts (roughly <350) the benefits of antiretroviral therapy, in stopping the progression of and damage done by HIV, outweigh the possible risks. In addition, monitoring the patient carefully once therapy has begun, especially for lipid disturbances, can help to limit the risk of cardiovascular disease, including heart attacks, and other potential toxicites.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Tongue A Symptom Of Acute HIV Infection?
- Runny Nose Sign Of Seroconversion
- Diarrhea After Licking Genital Worried I Have HIV
- Itchy Skin After Unprotected Vaginal Sex Sign Of HIV AIDS
- Swollen Glands After Oral Sex Worried I Have HIV
- Tingling Lips After Licking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.